Michigan, 2014

Blizzard and Extreme Cold in Michigan, January 26 to 28, 2014

January 26 to 28, 2014 · NWS MQT · 19 events in 15 counties and zones

A bitter cold Arctic air mass surging into Upper Michigan on the night of the 26th-27th dropped mean daily temperatures 20 to 25 degrees below the average on the 27th and 28th. The combination of the bitter cold temperatures and gusty northwest winds caused dangerously cold wind chills across much of Upper Michigan on the 27th and 28th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A bitter cold Arctic air mass surging into Upper Michigan on the night of the 26th-27th dropped mean daily temperatures 20 to 25 degrees below the average on the 27th and 28th. The combination of the bitter cold temperatures and gusty northwest winds caused dangerously cold wind chills across much of Upper Michigan on the 27th and 28th. Schools were closed throughout the region on these days. The Arctic air mass combined with strong northwest winds gusting as high as 40 to 50 mph generated blizzard conditions across Alger County from the evening of the 26th through the morning of the 27th. Moderate to heavy lake effect snow showers and extensive blowing and drifting of snow forced the closure of Highway M-28 from Munising to Harvey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 26, 6:56 AM EST, 4 minutes earlier.

Area forecast discussion, Jan 26, 6:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
656 AM EST SUN JAN 26 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 656 AM EST SUN JAN 26 2014

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW POLAR VORTEX CENTERED OVER
SRN HUDSON BAY/JAMES BAY. AROUND THE VORTEX...ONE SHORTWAVE IS
SWINGING THRU THE UPPER MISSISSIPPI VALLEY. A SECOND MUCH STRONGER
WAVE IS DROPPING THRU SRN MANITOBA/SRN SASKATCHEWAN. FIRST WAVE IS
SPREADING AN AREA OF SNOW ACROSS MUCH OF WI/NRN IL/NRN IN. SNOW THEN
EXTENDS BACK TO THE NW AHEAD OF THE STRONGER WAVE. FORCING AHEAD OF
THIS WAVE IS ALREADY SUPPORTING -SN SPREADING INTO THE W HALF OF
UPPER MI. STRONG WINDS OVER THE LAST 2 DAYS HAVE REALLY CHANGED THE
ICE COVER ON LAKE SUPERIOR...AND THIS WILL BE A COMPLICATING FACTOR
AS ICE COVER IN THE MODELS IS NOT REPRESENTATIVE OF THE CURRENT
STATE OF ICE. THUS...MODELS WILL BE INCORRECTLY HANDLING
WINDS/CONVERGENCE/LAKE EFFECT PCPN. THE ICE COVER THAT WAS ROUGHLY
BTWN MANITOU ISLAND AND SHOT POINT WEST TO KEWEENAW BAY IS CLEARLY
BROKEN UP ENOUGH TO ALLOW DECENT HEAT/MOISTURE FLUXES AS WAS EVIDENT
FROM THE SIGNIFICANT LES BANDS THAT STREAMED INTO MARQUETTE/WRN
ALGER COUNTIES YESTEDAY. OVER WRN LAKE SUPERIOR...THERE IS PLENTY OF
OPEN WATER. A BIG PORTION OF THE ICE THAT WAS OVER WRN LAKE SUPERIOR
APPEARS TO BE OVER NCNTRL LAKE SUPERIOR NOW.

NOT MUCH HAS CHANGED WITH THE OVERALL FCST THINKING SINCE YESTERDAY.
IMPRESSIVE DEEP LAYER FORCING WILL SPREAD ACROSS UPPER MI TODAY AS
SHORTWAVE SWINGS INTO THE WRN LAKES. THERE'S NOT A LOT OF MOISTURE
TO WORK WITH AS MIXING RATIOS IN THE 700-750MB LAYER ARE ONLY 0.5 TO
1G/KG. ANOTHER NEGATIVE FOR SNOW ACCUMULATIONS IS LOW SNOW TO WATER
RATIOS WITH DGZ NEAR THE SFC. SIMILAR TO PREVIOUS FCSTS...EXPECT A
GENERAL 1-2 INCH SNOWFALL TODAY. SMALL SNOWFLAKES WILL PROBABLY MAKE
FOR LOWER VIS THAN ONE WOULD EXPECT WITH LIGHT ACCUMULATIONS. WHILE
850MB WINDS BACK ENOUGH FOR LAKE ENHANCEMENT POTENTIAL OFF LAKE
MICHIGAN...AT LOWER LEVELS...WINDS REMAIN OFFSHORE AS MESOLOW
DEVELOPMENT OCCURS OVER NRN LAKE MICHIGAN. AT THIS POINT...NOT
EXPECTING MUCH ENHANCMENT NEAR LAKE MICHIGAN. THERE SHOULD BE SOME
LAKE ENHANCEMENT NEAR LAKE SUPERIOR THIS EVENING AS WINDS SHIFT N TO
NW AND STRENGTHEN WITH EXTREMELY COLD AIR SURGING INTO THE AREA
BEHIND SHORTWAVE. GIVEN THE OPEN WATER...SNOW MAY BE HEAVIER THAN
EXPECTED OVER THE W. EVEN SO...WITH DGZ ELIMINATED BY COLD AIR...LOW
SNOW TO WATER RATIOS WILL WORK AGAINST SIGNIFICANT ACCUMULATIONS.

MORE CRITICAL PART OF THE FCST IS WHAT HAPPENS OVER ERN LAKE
SUPERIOR. DIMINISHING GRADIENT WIND FIELD AND STRENGTHENING LAND
BREEZES ARE CURRENTLY LEADING TO MESOLOW DEVELOPMENT OVER SE LAKE
SUPERIOR PER SFC/MARINE OBS. WITH STRONG FORCING PROVIDED BY
SHORTWAVE...MESOLOW SHOULD REALLY SPIN UP TODAY AS IT DRIFTS N OR
NW. ALL HIGH RES MODEL GUIDANCE CONTINUE TO SHOW THIS...BUT TREND
HAS BEEN FOR A MORE EWD TRACK AS THE LOW HEADS BACK S WITH SHORTWAVE
PASSAGE LATE AFTN/EVENING. CONSENSUS IS GENERALLY FOR LANDFALL NEAR
GRAND MARAIS. A BAND OF HVY LES IS EXPECTED ON THE WRN FLANK OF THE
LOW...AND MODEL GUIDANCE IS MOSTLY INDICATING THIS BAND AFFECTING
THE AREA BTWN MUNISING AND GRAND MARAIS. HOWEVER...WITH MODEL ICE
COVER TOO EXTENSIVE TO THE LEE OF THE KEWEENAW...WOULD EXPECT
SIGNIFICANT LES TO IMPACT AREAS FARTHER W IN ALGER COUNTY EVEN IF
LOW IN FACT DOES MOVE ONSHORE NEAR GRAND MARAIS. HIGH RES MODEL
GUIDANCE IS IN EXCELLENT AGREEMENT ON A CORE OF STRONG LOW-LEVEL
WINDS (950MB WINDS OF 40-50KT) ON THE WRN SIDE OF THE LOW AIMED
TOWARD THE MUNISING AREA. COMBINED WITH MESOSCALE PRES RISE/FALL
COUPLET...CONDITIONS LOOK FAVORABLE FOR BLIZZARD CONDITIONS IN ALGER
COUNTY TONIGHT...ESPECIALLY BTWN DEERTON AND MUNISING. HAVE THUS
CONVERTED BLIZZARD WATCH TO WARNING FOR ALGER COUNTY...AND ISSUED
LES ADVY FOR NRN SCHOOLCRAFT WHERE WINDS FARTHER INLAND WON'T BE
NEARLY AS SIGNIFICANT. WRN EDGE OF STRONGER WIND FIELD WILL CLIP
KEWEENAW COUNTY...SO ALSO ISSUED LES ADVY THERE TONIGHT/MON MORNING
FOR CONSIDERABLE BLSN THOUGH SNOW ACCUMULATIONS WILL ONLY BE 2-3
INCHES. DURING THE DAY...WILL NEED TO TAKE ANOTHER LOOK AT EXPANDING
ADVY OVER WRN UPPER MI AS SUFFICIENT OPEN WATER EXISTS TO LEAD TO
WIDESPREAD -SHSN WHICH WILL PRODUCE VERY LOW VIS WHEN COMBINED WITH
OCNL BLSN.

ELSEWHERE...CONVERTED WIND CHILL WATCH TO WARNING LATE TONIGHT AS
WIND CHILLS DROP TO NEAR OR BLO -35F.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 526 AM EST SUN JAN 26 2014

PRIMARY FOCUS IN THE LONG TERM IS ON THE FIRST 2 DAYS /THROUGH
TUESDAY/.

FOR MON...AT 12Z THE CWA WILL BE BETWEEN A CLIPPER SYSTEM OVER FAR
SERN ONTARIO AND AN UPPER TROUGH OVER NWRN LAKE SUPERIOR. AT THE
SFC...THE PRESSURE GRADIENT WILL BE SHARP AS THE CLIPPER LOW DEPARTS
THE REGION AND A 1040MB HIGH MOVES INTO THE NRN PLAINS STATES...AND
HIGH RES MODEL INDICATE A MESO LOW OVER ERN LAKE SUPERIOR MON
MORNING. ALONG THE W SIDE OF THE POSSIBLE MESO LOW WILL BE VERY
STRONG WINDS AND A STRONG LES BAND THAT LOOKS TO BE OVER ALGER
COUNTY. HIGH RES MODELS SHOW 925MB WINDS OF 40-50KTS W OF THE MESO
LOW...WHICH WOULD CONTINUE TO LEAD TO BLIZZARD CONDITIONS FROM MON
NIGHT /SEE SHORT TERM DISCUSSION/ INTO MON MORNING. BY 18Z MON...THE
UPPER TROUGH IS OVER ERN LAKE SUPERIOR AND HIGH RES MODELS SHOW THE
MESO LOW SHIFTING TO THE E...CAUSING THE PRESSURE GRADIENT TO WEAKEN
AND NW WINDS THAT WERE AHEAD OF THE TROUGH TO BECOME MORE WLY BEHIND
THE TROUGH. THIS WILL SHIFT LES WHILE WEAKENING IT DUE TO THE UPPER
LEVEL SUPPORT MOVING OUT. WITH THE WORST CONDITIONS FROM THE WINDS
AND SNOW MORE FOCUSED DURING SUN NIGHT /SHORT TERM FORECAST/...WILL
TALK ABOUT THE COLD TEMPS FOR MON INTO MON NIGHT. 850MB TEMPS WILL
BE -30C TO -35C FROM 12Z-18Z MON...WARMING TO -25C TO -30C BY 00Z
TUE. THIS WILL LEAD TO HIGH TEMPS ON MON OF AROUND 0F E TO AROUND
-10F WEST WITH WIND CHILLS AS LOW AS -40F /COLDEST OVER THE W HALF
IN THE MORNING TO EARLY AFTERNOON/.

WITH WINDS SHIFTING A LITTLE MORE WLY MON NIGHT WHILE THE COLD 850MB
TEMPS AROUND -25C...CLOUDS WILL BE MORE SPARSE OVER THE INTERIOR W
AND CENTRAL U.P. MON NIGHT. THIS SHOULD LEAD TO LOW TEMPS AROUND
-25F OVER THE WELL INTERIOR W...WHERE WINDS WILL BE AOB 10KTS.
CLOSER TO LAKE SUPERIOR...LOWS WILL BE IN THE SINGLE DIGITS TO TEENS
BELOW ZERO WITH WINDS TO 15-25KTS. VERY COLD WIND CHILLS WILL
CONTINUE MON NIGHT THROUGH TUE MORNING. WIND CHILLS VALUES ARE
EXPECTED TO FALL TO -30F TO -45F DURING THIS TIME. LES WILL CONTINUE
MON NIGHT...BUT FOR MORE WNW FAVORED SNOW BELTS. WITH WINDS
REMAINING GUSTY NEAR LAKE SUPERIOR...BLOWING AND DRIFTING SNOW WILL
CONTINUE.

WINDS LOOK TO CONTINUE TO BARELY SHIFT MORE WLY ON TUE AS THE SFC
HIGH MOVES INTO THE MID MISSISSIPPI VALLEY WHILE 850MB TEMPS
INCREASE TO -20C TO -25C. THIS WILL LEAD TO CONTINUE LES IN WNW WIND
SNOWBELTS. WINDS NEAR LAKE SUPERIOR ON TUE SHOULD GUST TO
30-35KTS...CONTINUING BLOWING AND DRIFTING SNOW.

AFTER TUE...A CLIPPER SYSTEM MAY IMPACT THE REGION LATE WED INTO
THU...WITH DETAILS OF THIS SYSTEM STILL BEING SOMEWHAT UNCERTAIN.
WILL FOCUS ATTENTION TO FIRST COUPLE OF DAYS OF THE LONG TERM GIVEN
IMPACTS DURING THIS PERIOD...AND USE A CONSENSUS OF GUIDANCE FOR
FORECASTS DURING THE LATER HALF OF THE LONG TERM.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1207 AM EST SUN JAN 26 2014

AS A HIGH PRESSURE RIDGE QUICKLY MOVES ACROSS UPPER MICHIGAN TONIGHT
WITH WINDS BACKING SOUTHWEST...THE REMAINING LAKE CLOUDS AND LIGHT
SNOW WILL LIFT OUT OF THE AREA WITH VFR CONDITIONS PREVAILING BY
LATE TONIGHT AT CMX/SAW. THE NEXT CLIPPER SYSTEM WILL MOVE ACROSS
UPPER MICHIGAN ON SUNDAY. ALTHOUGH WINDS WILL BE LIGHT....EXPECT THE
FINE FLAKES TO AGAIN BE GOOD AT REDUCING VISIBILITIES AND HAVE
LOWERED VALUES TO IFR FROM WEST TO EAST THROUGH THE MORNING HOURS.
AFTER THE LIGHT SNOW DIMINISHES...EXPECT MVFR CONDITIONS TO PREVAIL
THROUGHT SUNDAY EVENING.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 526 AM EST SUN JAN 26 2014

LOW PRESSURE SPRAWLED FROM HUDSON BAY TO QUEBEC WILL LIFT SLOWLY
NEWD THROUGH MON. MEANWHILE...LOW PRESSURE OVER MINNESOTA WILL MOVE
ACROSS NORTHERN LOWER MI AS IT DEEPENS THIS EVENING. IN ITS
WAKE...HIGH PRESSURE OVER SASKATCHEWAN WILL SINK TO THE SE CONUS BY
WED. EXPECT NW GALES TO 35 TO 40 KTS AND HEAVY FREEZING SPRAY /WHERE
OPEN WATER REMAINS/ FROM SUN NIGHT THROUGH TUE UNDER THE SHARP
PRESSURE GRADIENT BETWEEN THIS HIGH AND THE LOW IN QUEBEC. THE GALES
AND HEAVY FREEZING SPRAY WILL SUBSIDE ON WED WITH THE ARRIVAL OF A
WEAK HIGH PRESSURE RIDGE/FLATTER PRESSURE GRADIENT. LOW PRESSURE
WILL MOVE FROM MANITOBA TO JAMES BAY ON THU...DRAGGING A LOW
PRESSURE TROUGH ACROSS THE GREAT LAKES. MORE HEAVY FREEZING SPRAY
MAY DEVELOP ON WED NIGHT AND THU UNDER THE SHARPER PRESSURE GRADIENT
ASSOCIATED WITH THIS TROUGH PASSAGE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND CHILL WARNING FROM 1 AM EST /MIDNIGHT CST/ MONDAY TO 1 PM
     EST /NOON CST/ TUESDAY FOR MIZ001>005-009>013-084.

  LAKE EFFECT SNOW ADVISORY FROM 8 PM THIS EVENING TO NOON EST
     MONDAY FOR MIZ085.

  LAKE EFFECT SNOW ADVISORY FROM 7 PM THIS EVENING TO NOON EST
     MONDAY FOR MIZ001.

  BLIZZARD WARNING FROM 8 PM THIS EVENING TO NOON EST MONDAY FOR
     MIZ006.

  WIND CHILL WARNING FROM 7 AM MONDAY TO 1 PM EST TUESDAY FOR
     MIZ014.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST WEDNESDAY FOR LSZ244-
     245-264>267.

  GALE WARNING FROM 7 PM THIS EVENING TO 1 AM EST WEDNESDAY FOR
     LSZ249-250-266.

  GALE WARNING FROM 7 PM THIS EVENING TO 10 PM EST TUESDAY FOR
     LSZ244-245-248-264-265.

  HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST THIS MORNING FOR
     LSZ249>251.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...ROLFSON
LONG TERM...TITUS
AVIATION...JLB
MARINE...TITUS
Hazardous weather outlook, Jan 26, 5:25 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
525 AM EST SUN JAN 26 2014

MIZ001>007-009>014-084-085-271200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
525 AM EST SUN JAN 26 2014 /425 AM CST SUN JAN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER EXTREMELY COLD AIR MASS WILL SURGE INTO UPPER MICHIGAN
TONIGHT. EXPECT DANGEROUSLY LOW WIND CHILLS. LAKE EFFECT SNOW WILL
ALSO INCREASE AGAIN...ESPECIALLY EAST OF MARQUETTE...WHERE
SIGNIFICANT BLOWING SNOW IS EXPECTED. SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXTREMELY COLD AIR MASS WILL CONTINUE TO IMPACT THE AREA MONDAY
AND LINGER INTO TUESDAY. EXPECT DANGEROUSLY LOW WIND CHILLS. LAKE
EFFECT SNOW WILL CONTINUE INTO MIDWEEK...ESPECIALLY EAST OF
MARQUETTE...WHERE SIGNIFICANT BLOWING SNOW MAY OCCUR MONDAY MORNING.
SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-271200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
525 AM EST SUN JAN 26 2014 /425 AM CST SUN JAN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GALES ARE EXPECTED OVER MOST OF LAKE SUPERIOR TONIGHT. HEAVY
FREEZING SPRAY WILL CONTINUE OVER MUCH OF THE ICE FREE WATERS OF
CENTRAL AND EASTERN LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALES WILL CONTINUE OVER MOST OF LAKE SUPERIOR THROUGH TUESDAY.
HEAVY FREEZING SPRAY WILL CONTINUE OVER MUCH OF THE ICE FREE WATERS
OF CENTRAL AND EASTERN LAKE SUPERIOR THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-271200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
525 AM EST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW NORTHWEST GALE FORCE WIND GUSTS ARE POSSIBLE TONIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 extreme cold/wind chill, 3 winter weather, 3 cold/wind chill, 1 blizzard. Local standard time, as filed.

Winter Weather, Luce

When
January 26, 7:00 AM EST to January 28, 7:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer at Newberry measured 11.7 inches of lake effect snow over 48 hours. West to northwest winds gusting near 30 mph also reduced visibility down to one quarter mile at times in snow and blowing snow on the 27th.

Winter Weather, Northern Schoolcraft

When
January 26, 7:00 AM EST to January 27, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated four to five inches of lake effect snow fell over northern Schoolcraft County during a 24-hour period. West to northwest winds gusting to 30 mph also reduced visibility below one half mile at times in snow and blowing snow on the 27th.

Winter Weather, Southern Schoolcraft

When
January 26, 7:00 AM EST to January 27, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observer measured four to five inches of lake effect snow across southern Schoolcraft County over the 24-hour period ending on the morning of the 27th. Northwest winds gusting to 30 mph also reduced visibility to one half mile or less in snow and blowing snow on the morning of the 27th.

Blizzard, Alger

When
January 26, 8:00 PM EST to January 27, 12:00 PM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Munising ASOS showed northwest winds gusting over 40 mph at times through the evening of the 26th. There were multiple public reports of whiteout conditions across the area as some locations received up to eight inches of lake effect snow over 12 hours. Highway M-28 was closed from Harvey to Munising from late evening on the 26th into the morning of the 27th due to blizzard conditions from snow and extreme blowing and drifting of snow. Schools were closed throughout Alger County on the 27th due to a combination of blizzard conditions and dangerously cold wind chills to 25 below zero.

Cold/Wind Chill, Alger

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Alger forecast zone
Reported by
AWOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Wind chill values fell into the 25 to 30 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold and blizzard conditions.

Cold/Wind Chill, Northern Schoolcraft

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill values fell into the 25 to 35 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Cold/Wind Chill, Luce

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Luce forecast zone
Reported by
AWOS
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Wind chill values fell into the 25 to 35 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Baraga

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 40 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Delta

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Delta forecast zone
Reported by
Mesonet
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 40 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Dickinson

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 40 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Gogebic

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chill values fell into the 35 to 45 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Iron

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill values fell into the 35 to 45 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Keweenaw

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Wind chill values fell into the 35 to 45 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Marquette

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 40 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Menominee

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Menominee forecast zone
Reported by
AWOS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 40 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Northern Houghton

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 40 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Ontonagon

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 40 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Southern Houghton

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values fell into the 30 to 35 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

Extreme Cold/Wind Chill, Southern Schoolcraft

When
January 27, 1:00 AM EST to January 28, 1:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
AWOS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill values fell into the 35 to 45 below zero range through much of the period. Schools were closed on the 27th and 28th due to the extreme cold.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496742, 496743, 496744, 496741, 496745, 496746, 496747, 496748, 496749, 496750, 496751, 496752, 496753, 496754, 496755, 496756, 496757, 496758, 496759.